Onsolis Overdose

Onsolis Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

Onsolis is a form of fentanyl buccal manufactured as a soluble film. Onsolis is absorbed through the inner lining of the cheek. The medication quickly dissolves upon application. Fentanyl is a potent synthetic opioid agonist that is approximately 80 times more powerful than morphine. Onsolis is primarily prescribed for the treatment of breakthrough pain in cancer patients.

Fentanyl variations are considered to be largely responsible for fueling the ongoing North American opioid epidemic. The clear majority of overdose cases are the result of various street drugs cut with indiscriminate amounts of fentanyl. However, even in a controlled hospital setting, the risk of overdose is high.

The amount of Onsolis necessary to overdose varies greatly depending on the patient’s size, body fat percentage, and unique medical history. Patients should be monitored closely for clinically significant respiratory depression, especially following initial doses of the drug.

Onsolis Overdose

Onsolis is only indicated for use by opioid-tolerant individuals -patients who have taken daily doses of potent opioids for at least a week leading up to Onsolis administration. Disregarding this protocol greatly increases the risk of overdose.

Opioid tolerance, or the lack thereof, is a significant contributing factor in many cases of fentanyl-related overdoses. Onsolis is intended for use as part of a comprehensive pain management program for cancer patients. Individuals should already be on a consistent regimen of slow-onset, long-lasting opioids before taking Onsolis. Onsolis should only be taken as prescribed for acute and severe pain.

Onosolis overdose can result in severe respiratory depression, which can come on suddenly and quickly lead to life-threatening complications if left untreated. Pinpoint pupils, significantly reduced levels of consciousness, and severe respiratory depression are collectively referred to as the “opioid overdose triad.”

Respiratory depression is the result of Onsolis disrupting the brain stem’s ability to regulate autonomic respiration -the instinct to breathe. Respiration is driven by elevated carbon dioxide levels in the blood. Onsolis inhibits the brain stem from interpreting electrical signals and reading carbon dioxide levels. As a result, the brain fails to trigger respiration. The patient is then at risk for potentially life-threatening complications, including circulatory shock, pulmonary edema, hypoxia, coma, and death.

The patient may begin to present with a severely decreased awareness of their surroundings and an inability to coherently respond to questions. The individual may rapidly deteriorate from somnolence to unconsciousness in a matter of minutes.

The patient will likely present with pinpoint pupils that are unresponsive to light. The exception to these is in late stages of overdose, when hypoxia (severe oxygen deprivation) has already set in. At this point, the pupils will become fully dilated. Other signs of Onsolis overdose include cold, clammy skin, low blood pressure, and purple/blue lips and fingernails.

Onsolis Overdose

The minimum effective dose should always be used when administering Onsolis. The risk of overdose is highest when patients first begin taking Onsolis. As tolerance builds, it becomes easier to accurately predict the patient’s reaction to dosage adjustments.

The amount of Onsolis necessary to overdose depends on each patient’s unique metabolism. Effective doses vary greatly depending on the patient’s weight and body fat percentage. Larger individuals tend to require larger doses to achieve the desired effect. A therapeutic dose for one patient may result in a fatal overdose in a smaller patient. This is one of the reasons that it’s important to never share Onsolis prescriptions.

Liver and kidney health also plays a major role in the likelihood of overdose. Fentanyl products like Onsolis are primarily metabolized by the liver. Patients with a history of liver or kidney failure should share their medical history with their doctors. Impaired liver function leads to extended clearance times and elevated plasma levels of the drug. Pre-existing opioid tolerance and genetic predispositions also affect Onsolis metabolism.

The priority for treating Onsolis overdose is first to secure and maintain the patient’s airway. Depending on the severity of respiratory depression, the patient may require assisted or controlled ventilations. This may be conducted via the use of a bag-valve mask or the placement of an endotracheal tube in the patient’s throat.

Oxygen therapy and vasopressors may be indicated for the management of pulmonary edema and cardiovascular shock. Clinically significant respiratory depression calls for the administration of an opioid antagonist such as naloxone to rapidly reverse the effects of Onsolis.

If you or someone you love is struggling with opioid misuse, The Recovery Village is here to help. Visit us online at www.TheRecoveryVillage.com or call our toll-free hotline at 855-548-9825 to learn more about the road to recovery.

Onsolis Overdose
How Would You Rate This Page?